Fifteen percent of osteoporosis patients who take ‘drug holidays’ suffer bone fractures

A Loyola Medicine study has found that 15.4 percent of patients who take so-called “drug holidays” from osteoporosis drugs called bisphosphonates experienced bone fractures. During a six-year follow-up period, the yearly incidence of fractures ranged from 3.7 percent to 9.9 percent, with the most fractures occurring during the fourth and fifth years.

The study by senior author Pauline Camacho, MD, and colleagues was published in the journal Endocrine Practice.

Read the source article here.

 

Advertisements

If Your Leg Breaks Stop Taking Biphosphonates

The highlighted bold is me.  I keep reading this FDA recommendation just to make sure I understand what they are trying to say.  I think the recommendation says the FDA found no cause and effect between the use of biphosphonates and leg fractures so keep taking your medication.  But if your leg breaks, your physician will instruct you to stop taking the medication she prescribed for you to help prevent bone loss and fractures.

I’m glad the FDA cleared up this issue, don’t you?

Safety Alerts for Human Medical Products > Bisphosphonates (Osteoporosis Drugs): Label Change – Atypical Fractures Update

BACKGROUND: Atypical subtrochanteric femur fractures are fractures in the bone just below the hip joint. Diaphyseal femur fractures occur in the long part of the thigh bone. These fractures are very uncommon and appear to account for less than 1% of all hip and femur fractures overall. Although it is not clear if bisphosphonates are the cause, these unusual femur fractures have been predominantly reported in patients taking bisphosphonates.

RECOMMENDATIONS: Patients should continue to take their medication unless told to stop by their healthcare professional. FDA recommends that healthcare professionals should discontinue potent antiresorptive medications (including bisphosphonates) in patients who have evidence of a femoral shaft fracture. See the FDA Drug Safety Communication below for additional information.

FDA Warns Docs, Patients of Femoral Fracture Risk Linked to Some Bisphosphonates — AAFP News Now — American Academy of Family Physicians